Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 100, NWS Albuquerque, NM

September 6, 2018Chaves County, De Baca County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 6, 2018, 3:40 AM MDT for Chaves County, De Baca County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 3:40 AM MDT (09:40 UTC)
Expired
Sep 6, 2018, 7:30 AM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Chaves County, NM, De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 106 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3231 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS55 KABQ 060940
FFWABQ
NMC005-011-061330-
/O.NEW.KABQ.FF.W.0100.180906T0940Z-180906T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
340 AM MDT THU SEP 6 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North central Chaves County in southeastern New Mexico...
  South central De Baca County in east central New Mexico...

* Until 730 AM MDT.

* At 336 AM MDT, Doppler radar indicated very heavy rain across the 
  warned area. A large area of rainfall amounts between three and 
  six inches has impacted locations along state road 20 between Fort 
  Sumner and U.S. Highway 285. Drainages flowing across state road 
  20 toward the Pecos River will likely experience significant flash 
  flooding through the early morning. Additional heavy rainfall is 
  likely.

* Flash flooding will remain over mainly rural areas of north central
  Chaves and south central De Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3406 10428 3393 10425 3370 10430 3378 10461
      3395 10467 3417 10452

$$

Guyer
2 follow-up statements
774 
WGUS75 KABQ 061142
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
542 AM MDT THU SEP 6 2018

NMC005-011-061330-
/O.CON.KABQ.FF.W.0100.000000T0000Z-180906T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaves-De Baca-
542 AM MDT THU SEP 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM MDT FOR
NORTH CENTRAL CHAVES AND SOUTH CENTRAL DE BACA COUNTIES...

At 534 AM MDT, Doppler radar indicated the heaviest rain has ended 
across the warned area. Radar estimated localized rainfall amounts 
as high as seven inches along state road 20 between Fort Sumner and 
U.S. Highway 285. Widespread three to five inches of rain impacted 
the warning area and flash flooding is likely to continue along 
creeks leading to the Pecos River.

A few locations that will be impacted by flooding include Double V 
Ranch, Pecos Diamond Road, Bootheel Road, Cowchip Road, and County 
Road 1-63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3406 10428 3393 10425 3370 10430 3378 10461
      3395 10467 3417 10452

$$

Guyer
726 
WGUS75 KABQ 061323
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
723 AM MDT THU SEP 6 2018

NMC005-011-061331-
/O.EXP.KABQ.FF.W.0100.000000T0000Z-180906T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaves-De Baca-
723 AM MDT THU SEP 6 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CHAVES AND SOUTH CENTRAL
DE BACA COUNTIES WILL EXPIRE AT 730 AM MDT...

The heavy rain has ended though light rain may continue through 8 
am. Flash flooding is no longer expected to pose a threat, however, 
high water rises are expected in the Pecos River. Additionally, 
please continue to heed any remaining road closures.

LAT...LON 3406 10428 3393 10425 3370 10430 3378 10461
      3395 10467 3417 10452

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:29 AM MDT, 11 minutes earlier.

Area forecast discussion, Sep 6, 3:29 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 AM MDT Thu Sep 6 2018

.SYNOPSIS...
An upper level trough that has been stalled over the Great Basin will
migrate slowly eastward across the central and southern Rockies today
and tonight, then onto the high plains Friday, keeping scattered to
numerous thunderstorms and below normal temperatures in the forecast
for northern and central New Mexico. Drier air will begin to spread
over western areas in the wake of the exiting system on Friday,
decreasing the coverage of showers and storms there. However, a moist
back door cold front diving southwestward through the eastern plains
on Friday will keep the central mountain chain and eastern plains
unsettled. The weekend will bring further drying across the state
with fewer showers and thunderstorms, and warmer temperatures, as a
ridge of high pressure builds over New Mexico from the west. The
northern mountains, northeast and east central plains will be favored
for daily rounds of thunderstorms Sunday and Monday, but dry air
will dominate the region Tuesday. Modest thunderstorm chances may
return to western areas during the middle of next week as above
normal temperatures prevail.

&&

.DISCUSSION...
Precipitable water values will generally vary around 0.75 to 1.25
inches until Friday, when values will begin to fall across west
central and northwest areas as drier air starts to arrive in the wake
of the upper trough crossing aloft. While drier air arrives aloft
Friday and Saturday, Friday's back door cold front will deliver some
low level moisture all the way into central areas Friday night.
Enough low level moisture is now forecast to linger Saturday for
a chance of showers and thunderstorms in the mountains and across
portions of the eastern plains.

During the weekend and early next week, a ridge aloft extending
westward over NM from a high pressure system off the southern
California coast will continue the drying trend and significantly
decrease the coverage and rainfall intensity of showers and
thunderstorms. The most active area for convection Sunday and Monday
will be northeast NM under NW flow aloft.

An upper level trough will deepen over the west coast toward the
middle of next week, shift the upper high more squarely over NM. This
should cut off convection on Tuesday. The upper high is then forecast
to nudge eastward starting Wednesday, which should allow some
subtropical moisture northward over western areas again.

44

&&

.FIRE WEATHER...
A large area of rain persisted across east central NM and the lower
Rio Grande Valley overnight. Very efficient rain processes led to
hefty precip totals within the Pecos Valley where 3 to 5" amounts
were estimated by radar. Elsewhere, widespread good to excellent
humidity recoveries exist with thick cloud cover and light winds.
Another active day is on tap today with slow storm motion, heavy
rainfall and possible burn scar flash flooding. A back door cold
front will slide across eastern NM tonight and set the stage for
more showers and storms with locally heavy rain Friday. Steering
flow will increase and become more north to south through Friday.

An unseasonably strong ridge of high pressure will take shape over
southern California by Saturday and force drier west-northwest flow
over the western half of NM. A noticeable downtick in storm coverage
is likely Saturday through Tuesday for central/western NM as drier
and warmer high pressure edges east toward the area. Northeastern NM
will still see some storms through Monday with unstable northwest
flow aloft.

Extended models show a large scale upper level trough developing on
the west coast by mid to late week which may allow more moisture to
stream northeast into NM on southwest flow.

Guyer

&&

.AVIATION...
06Z TAF CYCLE
SHRA/TSRA will linger thru 10Z along and south of I-40. Widespread
MVFR cigs/vsbys expected to develop overnight from the east slopes of
the central mt chain into the northeast plains with potential IFR
impacts at KLVS. Guidance indicates precip may occur with low cigs in
the area from KSRR to KROW thru around sunrise. Clearing will be slow
Thursday morning across central/eastern NM followed by another round
of SHRA/TSRA aft 21Z. Any direct hits will be capable of producing
frequent CG lightning, strong outflow winds, and brief MVFR vsbys
from heavy rain.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  81  52  84  53 /  20  10  10   5
Dulce...........................  75  48  78  44 /  30  30  30  20
Cuba............................  71  48  76  48 /  50  40  30  30
Gallup..........................  77  46  81  47 /  30  20  10   5
El Morro........................  71  46  75  46 /  40  30  10  10
Grants..........................  72  49  77  49 /  30  30  10  10
Quemado.........................  73  47  75  48 /  40  30  10  10
Glenwood........................  82  57  83  58 /  60  40  30  20
Chama...........................  68  42  71  42 /  50  40  60  30
Los Alamos......................  69  53  74  54 /  50  40  50  30
Pecos...........................  66  51  69  52 /  70  60  70  50
Cerro/Questa....................  67  45  70  43 /  60  30  50  30
Red River.......................  56  41  58  40 /  80  40  70  40
Angel Fire......................  63  39  65  37 /  70  40  80  50
Taos............................  71  45  74  44 /  50  30  40  30
Mora............................  66  47  69  45 /  70  50  70  40
Espanola........................  75  52  80  53 /  30  30  20  20
Santa Fe........................  68  52  72  52 /  60  40  40  30
Santa Fe Airport................  71  51  76  51 /  40  40  30  30
Albuquerque Foothills...........  73  55  78  57 /  60  40  30  30
Albuquerque Heights.............  75  57  80  59 /  40  30  10  20
Albuquerque Valley..............  77  56  82  57 /  30  30  10  20
Albuquerque West Mesa...........  76  56  81  57 /  40  30  10  20
Los Lunas.......................  77  53  82  54 /  30  30  20  20
Rio Rancho......................  76  56  81  57 /  40  30  10  20
Socorro.........................  78  58  81  58 /  40  30  20  10
Sandia Park/Cedar Crest.........  67  50  72  52 /  60  50  30  30
Tijeras.........................  70  52  74  54 /  60  50  40  30
Moriarty/Estancia...............  71  47  74  47 /  40  40  40  30
Clines Corners..................  67  50  70  51 /  40  50  50  40
Gran Quivira....................  70  51  74  52 /  50  40  40  30
Carrizozo.......................  72  55  75  56 /  40  30  40  20
Ruidoso.........................  64  47  66  47 /  60  30  60  40
Capulin.........................  68  52  69  50 /  30  50  60  30
Raton...........................  72  52  74  50 /  50  30  60  30
Springer........................  73  52  75  49 /  40  40  60  40
Las Vegas.......................  67  49  70  48 /  60  40  60  50
Clayton.........................  73  57  74  55 /  20  30  40  30
Roy.............................  71  56  72  54 /  30  50  60  40
Conchas.........................  78  61  79  59 /  20  20  40  30
Santa Rosa......................  75  59  77  57 /  30  30  40  40
Tucumcari.......................  79  61  80  60 /  10  20  40  30
Clovis..........................  75  61  76  59 /  20  30  30  30
Portales........................  75  60  76  59 /  30  30  40  30
Fort Sumner.....................  77  62  79  61 /  20  30  40  40
Roswell.........................  79  62  80  62 /  50  20  40  30
Picacho.........................  71  57  73  57 /  60  30  50  40
Elk.............................  66  53  68  54 /  50  30  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

44
Hazardous weather outlook, Sep 5, 4:49 AM MDT, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Wed Sep 5 2018

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Wed Sep 5 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A moist back door front will help produce scattered-to-numerous
showers and thunderstorms today and tonight. Some storms will be
capable of producing locally heavy rainfall and flash flooding,
especially along and east of the central mountain chain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Thursday night, the risk of locally heavy rainfall and
flash flooding will return mainly along and east of the central
mountain chain.

Sunday and Monday afternoons and evenings, isolated strong to severe
thunderstorms will be possible along and east of the Sangre de Cristo
Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:49 PM MDTSpecial Weather StatementABQSandoval26 min
Sep 5, 6:51 PM MDTSpecial Weather StatementABQValencia24 min
Sep 5, 7:23 PM MDTSpecial Weather StatementABQBernalillo22 min
Sep 5, 7:38 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Sep 5, 7:40 PM MDTSpecial Weather StatementABQValencia35 min
Sep 5, 8:10 PM MDTAreal Flood AdvisoryABQSocorro, Valencia2 hr
Sep 5, 8:53 PM MDTAreal Flood AdvisoryABQDe Baca112 min
Sep 5, 9:38 PM MDTSpecial Weather StatementABQDe Baca37 min
Sep 5, 10:52 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel113 min
Sep 6, 12:23 AM MDTAreal Flood AdvisoryABQChaves, De Baca112 min
Sep 6, 2:20 AM MDTAreal Flood AdvisoryABQChaves, De Baca4 hr
Sep 6, 8:28 AM MDTAreal Flood AdvisoryABQChaves2 hr
Sep 6, 4:04 PM MDTAreal Flood AdvisoryABQMcKinley116 min
Sep 6, 4:06 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe114 min
Sep 6, 4:43 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.